Hypersensitivity vasculitis

Definition

Hypersensitivity vasculitis is an extreme reaction to a drug, infection, or foreign substance. It leads to inflammation and damage to blood vessels, mainly in the skin. The term is not used much currently because more specific names are considered more precise.

Causes

Hypersensitivity vasculitis, or cutaneous small vessel vasculitis, is caused by:

It usually affects people older than age 16.

Often, the cause of the problem cannot be found even with a careful study of medical history.

Hypersensitivity vasculitis may look like systemic, necrotizing vasculitis, which can affect blood vessels throughout the body and not just in the skin. In children, it can look like Henoch-Schonlein purpura.

Symptoms

Symptoms may include:

Exams and Tests

The health care provider will base the diagnosis on symptoms. The provider will review any medicines or drugs you have taken and recent infections. You will be asked about cough, fever, or chest pain.

A complete physical exam will be done.

Blood and urine tests may be done to look for systemic disorders such systemic lupus erythematosus, dermatomyositis, or hepatitis C. The blood tests may include:

Skin biopsy shows inflammation of the small blood vessels.

Treatment

The goal of treatment is to reduce inflammation.

Your provider may prescribe aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), or corticosteroids to reduce inflammation of the blood vessels. (DO NOT give aspirin to children except as advised by your provider).

Your provider will tell you to stop taking medicines that could be causing this condition.

Outlook (Prognosis)

Hypersensitivity vasculitis most often goes away over time. The condition may come back in some people.

People with ongoing vasculitis should be checked for systemic vasculitis.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your provider if you have symptoms of hypersensitivity vasculitis.

Prevention

DO NOT take medicines which have caused an allergic reaction in the past.


Review Date: 4/24/2017
Reviewed By: Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.